Indiana, 2003

Flood in Indiana, May 13 to 22, 2003

May 13 to 22, 2003 · NWS IND · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 13, 3:55 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, May 13, 3:55 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 AM EST TUE MAY 13 2003

...MAIN FORECAST PROBLEM WILL BE AMOUNT OF CLOUDS AND TSRA CHANCES
WED INTO THURS...

IR SATELLITE SHOWING UPPER LOW SPINNING OVER WESTERN NEW ENGLAND WITH
HIGH PRESSURE OVER MUCH OF THE CENTRAL US. MOSTLY CLEAR TO PARTLY
CLOUDY SKIES ACROSS INDIANA WITH TEMPS IN THE 40S.

MODELS IN AGREEMENT MOVING UPPER LOW OFF EAST COAST BY 00Z WED. DO
START TO SEE SOME TIMING DIFFERENCES WITH NEXT SYSTEM. GFS DEVELOPS
CLOSED LOW BY 18Z TUE WHILE MESOETA SHOWS CLOSED LOW BY 00Z WED. GFS
IS A BIT STRONGER AND SLOWER WITH SYSTEM AS WELL. WL LEAN TOWARD THE
GFS FOR FORECAST SINCE CURRENT TRENDS ARE SIMILAR TO MODEL OUTPUT.

H8 RIDGE CONTS TO MV INTO MIDWEST WITH NW WINDS SHIFTING TO SW BY 06Z
WED. WAA BEGINS TO TAKE SHAPE ACROSS INDIANA WITH APPROACH OF
NORTHERN PLAINS LOW. TIME HEIGHT SECTIONS SHOW PC TO MS SKIES TODAY.
OMEGA INCREASES AS LOW APPROACHES WED INTO THURS. WL BUMP UP POPS
WED AS DEWPOINTS REBOUND INTO THE 50S. WL ALSO INTRODUCE THE CHANCE
FOR -TSRA ACROSS FA WED NIGHT INTO THURS WITH LIS AND CAPE SHOWING A
LITTLE INSTABILITY. CLOUDS WL LINGER UNTIL SYSTEM MOVE EAST THEN
SHOULD SEE SOME CLEARING.

MAV TEMPS SLIGHTLY COOLER THAN MET FOR TODAYS HIGHS. WL LEAN TOWARD
COOLER MAV SINCE WINDS WL CONT FROM W/NW. HIGHS TO WEST WERE IN UPPER
60S TO LOWER 70S IN FULL SUN  YESTERDAY SO WL CONT WITH TREND TODAY.
TONIGHT...MAV LOOKS A BIT WARM EVEN WITH WEAK WAA. WL USE COOLER
MET/FWC FOR LOWS. CLOUDS AND RAIN CHANCES WED WL KEEP TEMPS COOL AND
GUIDANCE TEMPS AGREE. WL USE A BLEND FOR WED AND WED NIGHT.

.IND...NONE

BIELINSKI
Hazardous weather outlook, May 13, 5:43 AM EST, 2 hours 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-141045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 AM EST TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF EXTREME WESTERN
AND SOUTHWESTERN INDIANA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
WEDNESDAY. ACROSS THE REST OF CENTRAL INDIANA...SCATTERED
THUNDERSTORMS ARE POSSIBLE. THESE STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING
ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN INDIANA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Knox

When
May 13, 8:08 AM EST to May 22, 10:59 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Extensive agricultural flooding occurred. The flooding lagged heavy rain that fell well upstream by around 4 days. The crest at VNCI3 was 17.55 feet (FS - 16 feet) and at VINI3 was 18.92 (FS - 17.5 feet) both on the 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354239.